I am 83 years old, had a total hysterectomy in 1982' I was 52 at that time, since then I have taken Premarin --

Over the years I have questioned the long term use , only to be told "the good outweighs the bad"

Just recently my family doctor said she will no longer fill the prescription for estrogen

.I am now getting hot flashes , how long could they last ? And at my age can I go back to estrogen ?

Last edited by

16 Replies

  • Hi Wellesley

    I am 73, never had hot flushes when I went through the menopause, and have never taken oestrogen. I only had the contraceptive pill for 5 years between my two children. I now take oestrogen inhibitors because I have ovarian cancer (diagnosed at stage 3c in Sept 2009) and also breast cancer (diagnosed in Nov 2012) the ovarian has recurred twice and I am currently on chemo. I get hot flushes and night sweats all the time now.

    The concern for you is probably the risk of oestrogen sensitive OC or breast cancer. Talk it over with your GP and ask if that is the risk. As you had a hysterectomy did they remove the ovaries as well? OC can actually grow on any part of the abdominal lining and in the omentum! Mine has despite having uterus and both ovaries removed in 2010!

    Ask your GP why she is withdrawing the hormone treatment.

    Hope this helps!


    Ps nice to see someone else of my generation who is IT literate! Does Wellesley refer to the college?


  • Hi Margaret .. My type of disease is primary peritoneal which is the ovarian type cell on the soft cellophane-like tissue which folds in the front of the abdomen and then double backs on itself and covers the organs of the abdomen. Same cell but starts in a different location. There is speculation that a percentage of ovarian cancers are actually PPC and also that some high grade disease is actually Fallopian tube in origin and not of the ovary. Well, whatever type, it's rubbish .. Now that's for certain! And yes, I'm going to tell my mum-in-law to get an ipad! Love Tina x x

  • Sorry just noticed I misspelled Wellsey, that, of course, was the Duke of Marlborough!


  • HI have you tried chaste tree tincture to regulate your hormones? takes a while to work but very good, oneearthherbs.squarespace.c...

    also astralaus to support the immune system, its been used alongside chemo in china for years, naturalnews.com/035924_astr...

    I do hope this info supports your quest for balance, much love maxine

  • Thanks for reply. I will check with Doc. Ask about the Herbs etc.

    By the way, Wells is my maiden name -I was called Wellsey in school.

  • Hi Wellsey - I am now 83, and took HRT for well over 30 years. YES it was worth it...to me, but I had to stop about 5 years ago because I was getting migraines (loss of vision etc.) I had a hysterectomy with total removal of everything because of granulosar tumour in 2011. The hot flushes came back with a vengeance until I had to ask for HRT again. I used patches because we hoped that through the skin would have a different effect from the tablets and it certainly eased the flushes, but as the migraines came back I had to stop. HRT did not cause the migraines, it just put me at greater risk of a stroke. So now I have to grin and bear it and just be thankful that I've made it this far and am OK. If your health is otherwise alright would it be possible for you to ask for patches rather than tablets? All the best

  • Hello Samsara, sincerely hope it all goes well for you. You are right though, we've made it this far! Sometimes I can hardly believe it.

    Worse than hot flashes for me is constant tiredness /fatigue. I am in "good health"all tests come back normal. I'll check on the patches.

  • Me too........! tiredness seems to be the way of life these days. I do keep busy though, there aren't enough hours in the day for all I want to do. I have a sneaking suspicion that it's anno domini! My husband is 88 and he is tired all the time too. Every new day a bonus! Hope you keep your good health for a very long time to come. Cheers..

  • Cheers! Are you English ?

    You are quite right, each day is a bonus. My husband is 92. Has more energy than I ever had ..... Only thing is he hates house work!

    Cheers to too.....

  • Yes, English born and bred.....(my husband has a Scots name but is otherwise English as they come). He isn't dead keen on housework either! Can't cook, can't use the washing machine, iron, coffee maker,etc., manages to foul up anything technological, and says he has done well to master the ballpoint pen! He is a lovely lovely man and I am so lucky that we can kiss good morning and mean it. Ours is a second marriage but we have clocked up 40 years so far. How about you?

  • I am English , born in LETCHWORTH Herts. .haved lived in USA since 1956. Have had excellent health care . My first husband died from cancer in 2000 after we had been married 44years. Am now married to another Air Force pilot (an old one!) we will celebrate our 10th anniversary this month.

    So it's one day at a time, we thank God for each day.

    Take care of each other


  • Here's wishing you a very happy anniversary. You are so very right about one day at a time and taking care of each other.

  • Hi.

    It is a very long time to be on HRT. Hot flushes only occur at the time of the menopause, and you are well past that! Yes, you will get hot flushes when you stop HRT as it is a withdrawal effect of coming off oestrogen. But they will definitely clear away in a few months and not come back. Maybe you would be allowed to tail it off slowly, ie take every 2nd day then every 3rd day etc. The hot flushes might not be so bad, but it does prolong the whole business.

    It is really fairly unusual to take HRT till you are 83, and is not usually recommended, though it appears to have done you no harm so far. There is an increased risk of breast cancer.

    I am a retired GP, who also has primary peritoneal cancer, a variant of ovarian cancer.

    Hope this helps.

    Eileen x

  • Thank you, I have felt for a long time that it was not good for me, but!

    My primary Doc. Took me off, so far I have not consulted with my gynecologist ....... I do not want breast cancer!

    Good luck


  • Thank you for comments above, I realise they are mainly for Wellsey. My own doctor said that no matter how old you were the hot flushes came as withdrawal symptons, and they have only just started to tail off a bit. I feel that prolonged use of HRT has given me many benefits, it has certainly strengthened my bones, and I was usually taken for 20 years younger.

    I hope your own problems can be sorted successfuly and wish you all the very best. Ovacome is a club nobody wants to join but there are some amazing ladies here, their courage and cheerfulness just shine through and I just love the support they all give each other.

  • Yes, HRT has a lot of benefits. There is just the somewhat increased risk of breast cancer against it.

    Thanks, and all best wishes.

    Eileen x

You may also like...